Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 84, NWS Dodge City, KS

May 22, 1995Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 3:24 PM CDT for Trego County, Kansas. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 3:24 PM CDT (20:24 UTC)
Expired
May 22, 1995, 4:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 222025
SVRDDC
KSC195-222115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...TREGO COUNTY
 
AT 323 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST
OF WAKEENEY MOVING EAST AT 25 MPH. THIS STORM SHOULD BE IN COLLYER BY
326 PM AND VODA BY 331 PM. LARGE HAIL AND DAMAGING WIND ARE LIKEY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
W4ITH LITTLE OR NO ADVANCE WARNING.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD GET INDOORS AND TAKE COVER!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:22 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 22, 11:22 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT MON MAY 22 1995

QSTN TDY IS TIMING TSTMS FOR THIS AFTN. MSWIS AND PRFLRS 5M(A,V) HV STG
VORT OVR NM WHICH SHD SWING INTO SW KS BY LATE AFTN JUST IN TIME TO MEET
GREATEST INSTBLTY WITH CAPES ARND 3000 AND LI`S -6 TO -8. S/W SHD ALSO
ALTER SHR PROFILE ENUF TO INCRG SRH INTO THE 200`S. BASED ON THIS...WD
XPCT A LATE AFTN WATCH SOMEWHERE IN THE RGN AND WL THUS UP POPS A BIT
AND WORD FOR LATE AFTN DVLPMT. NO DOUBT OF PCPN TNGT SO WENT CATEGORICAL.
IN FACT...AS FNT COMES IN FM N TO MEET THE JUICE AND VORT MAX FROM THE
SOUTHWEST...XPCT TRAIN ECHOING ALG THE FN FM ARND MEADE NE SO WL GO
FFW THAT AREA FOR TNGT...FFW IN NRN ZN*S WITH THE FNT FOR THIS AFTN.
TONIGHTS LOWS LOOK TOO COOL BASED ON AMNT OF MSTR IN AIR SO BUMPED UP.
REST OF FCST OKAY ATTM.

JOHNSON

In the hours before

Special weather statement, May 22, 11:14 AM CDT, 4 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CDT MON MAY 22 1995

SYNOPSIS: A LOW PESSURE SYSTEM OVER SOUTHEAST COLORADO WILL MOVE SLOWLY
EAST INTO WEST KANSAS TODAY AND WILL MEET UP WITH AN UPPER ATMOSPHERE
DISTURBANCE MOVING NORTHEAST OUT OF NEW MEXICO. THIS SYSTEM WILL CAUSE
WIDESPREAD SHWERS AND THUNDERSTORMS STARTING LATE THIS AFTERNOON IN THE
TEXAS PANHANDLE AND SPREADING NORTHEAST INTO KANSAS. SOME OF THESE
STORMS ARE LIKELY TO PRODUCE TORRENTIAL RAINS AND POSSIBLY SOME HAIL
AND DAMAGING STRAIGHT LINE WINDS. INSTABILITY IN THE REGION REMAINS
VERY HIGH BUT WIND PROFILES ARE NOT CONDUCIVE TO TORNADO DEVELOPMENT.
THE AREA EAST OF A SCOTT CITY...GARDEN CITY AND LIBERAL LINE WILL SEE
THE HEAVIEST RAINS THROUGH THE NIGHT AND FLASH FLOODING AS A STRONG
POSSIBLITY IN THIS AREA.

SPOTTERS AND LAW ENFORCEMENT OFFICIALS WILL BE NEEDED LATE THIS
AFTERNOON INTO TONIGHT IN MOST AREAS.
JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:10 PM CDTSevere Thunderstorm WarningDDCNess50 min
May 22, 2:10 PM CDTSevere Thunderstorm WarningDDCFinney, Lane30 min
May 22, 2:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
May 22, 3:02 PM CDTSevere Thunderstorm WarningDDCKiowa28 min
May 22, 3:18 PM CDTSevere Thunderstorm WarningDDCPratt42 min
May 22, 3:39 PM CDTTornado WarningDDCPratt51 min
May 22, 3:45 PM CDTTornado WarningDDCTrego45 min
May 22, 3:46 PM CDTTornado WarningDDCHodgeman44 min
May 22, 4:04 PM CDTTornado WarningDDCPawnee41 min
May 22, 4:41 PM CDTTornado WarningDDCEllis49 min
May 22, 4:58 PM CDTTornado WarningDDCPawnee33 min
May 22, 5:18 PM CDTSevere Thunderstorm WarningDDCEdwards42 min
May 22, 5:23 PM CDTTornado WarningDDCStevens52 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningDDCEllis45 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min
May 22, 5:55 PM CDTTornado WarningDDCEdwards35 min
May 22, 6:16 PM CDTTornado WarningDDCStevens29 min
May 22, 6:21 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell54 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningDDCEdwards19 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford26 min
May 22, 6:49 PM CDTTornado WarningDDCSeward, Stevens41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.